Leavenworth cancels classes because of vaccine side effects
Students of Leavenworth public schools will have a day off from classes Friday because of concerns about staff members suffering from side effects from their second doses of a COVID-19 vaccine, according to a school district spokesman.
Teachers and other district personnel are scheduled to receive their second and final doses of a COVID-19 vaccine Thursday.
Jake Potter, director of public relations for the school district, said the cancellation of classes Friday was a proactive decision. He said there is concern a significant number of staff members may not feel well after receiving the second dose of the vaccine.
People who receive the Moderna vaccine, which is the one distributed by the Leavenworth County Health Department, can experience side effects that include chills, tiredness and headache, according to the Centers for Disease Control and Prevention website.
“These side effects usually start within a day or two of getting the vaccine,” the CDC website states. “They might feel like flu symptoms and might even affect your ability to do daily activities, but they should go away in a few days.”
In clinical trials, such side effects were more common after the second dose of the vaccine, according to the CDC website.
“Most side effects were mild to moderate,” the CDC website states. “However, a small number of people had severe side effects that affected their ability to do daily activities.”
Potter said the school district’s substitute teachers are among those who are eligible to receive the second dose. And this could impact the district’s ability to provide substitutes for teachers who are not feeling well.
Superintendent Mike Roth told school board members last month of the possibility that classes may be canceled the day after staff members receive the second dose of the vaccine.
Roth said about 400 district staff members received first doses of the vaccine. The shots were administered about one month ago.
Roth said some staff members had to miss work the next day because they experienced side effects after the first dose. Roth expressed concern that more staff members could experience side effects after the second dose.
Potter said students will not have to make up the lost class time because of Friday’s cancellation. He said in an email that students will still be on track to meet attendance requirements for the school year.